How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 27787
Experience:  16 years of internal medicine, surgery, and preventive care.
Type Your Dog Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

My dog has dark (black) spots on his underbelly and he itches

Resolved Question:

My dog has dark (black) spots on his underbelly and he itches all over very badly. what could this be?
Submitted: 6 years ago.
Category: Dog Veterinary
Expert:  Dr. Peter replied 6 years ago.

Hi, I am Dr. Peter and would like to help.


1- How long has this been going on?

2- What food is he on now?

3- What was his old food?

Customer: replied 6 years ago.

It has been going on about 3 months

He is on IAMS Lamb

He was on Science Diet sensitive stomach

Expert:  Dr. Peter replied 6 years ago.

1- Can you rub the tips of his ears against each other for 20 seconds and see if this will make his back legs move has if he wanted to scratch?

2- Is he licking his paws?

3- Did he get better on the cortisone?

Customer: replied 6 years ago.

Nothing with the ears

no chewing or biting (licking paws)

cortizone helped some but not fully, and when it wore of it was much worse.

Expert:  Dr. Peter replied 6 years ago.

It seems he may be having allergies. Dogs when allergic to environmental or food they develop itch in the skin. The darkening of the skin is the result of chronic inflammation, probably as a result to allergies. I would recommend you put him on a low allergen food like hill's z/d for at least 6 weeks. During that period he should not eat anything else or the trial will not work. In addition, speak to your veterinarian about putting him on Temaril-P which is a combination of an antihistamine and a low dose of cortisone. This will make him feel better until you completely wean into the z/d.


If you have additional questions I will be glad to answer them.


Dr. Peter

Dr. Peter and other Dog Veterinary Specialists are ready to help you